Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Chicago, IL

July 21, 2003Jasper County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2003, 12:50 AM CDT for Jasper County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 12:50 AM CDT (05:50 UTC)
Expired
Jul 21, 2003, 1:15 AM CDT
In force
25 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Jasper County, IN

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT SUN JUL 20 2003

PUBLIC DISCUSSION AFTERNOON ZONES/GRIDS:

MAIN PROBLEM THIS EVENING IS WITH TSTM FCST.  SPC HAS LOWERED REGION
INTO SLIGHT RISK AS LO LEVEL FEATURES ARE AS YET POORLY DEFINED. SFC
DEW POINTS HAVE RISEN INTO LOER 70S BUT MOISTURE CONVERGENCE REMAINS
QUITE NEBULOUS ACROSS MOST OF MIDWEST.  CONVECTIVE DEBRIS HAS
CONTRIBUTED TO RELATIVE STABILIZATION COMPARED TO AREAS TO OUR W AND
S WHERE LIFTED INDEX VALUES ARE NOW RUNNING AOB -10.  BASED ON
THIS...BELIEVE DYNAMIC FORCING WILL BE REQUIRED TO GENERATE
CONVECTION.  VIGOROUS, DIGGING S/W TROF NOW ROTG SSEWD ACROSS WRN
ONTARIO WITH VORT TAIL ARCING SWWD INTO ND ATTM BASED ON AFTN SATLT
LOOPS.  EXPECT THIS TO TRIGGER MORE ORGANIZED CONVECTION NXT FEW HRS
WELL TO OUR NW WITH THESE STORMS MAINTAINING THEMSELVES OVERNIGHT
DUE TO MORE FAVORABLE DYNAMICS.  AS A RESULT WILL KEEP LIKELY POPS
GOING IN FCST BUT WILL MENTION THIS AS AN OVERNIGHT EVENT.  THIS IS
ALSO SUPPORTED BY MOS AND ALL MODELS CONCUR IN BRINGING OMEGA MAX
ACROSS FA OVERNIGHT.  SOME PRECIP WILL LIKELY LINGER INTO MONDAY
MORNING.  REMAINDER OF FCST CHANGED LTL FROM GUID WITH ETA AND GFS
IN FAIRLY GOOD AGREEMENT ON STRENGTH OF COLD AVDECTION THRU ERLY
PART OF UPCOMING WEEK.   WILL KEEP MOSTLY CLOUDY CONDS AT LEAST THRU
MONDAY DUE TO SHARP CYCLONINC TURNING IN MID/UPR LVL FLOW AND ASSD
COLD ADVECTION.  SKIES SHOULD CLEAR TUES NIGHT AS H5 TROF AXIS
SHIFTS EWD AND SFC HI PRES BUILDS SEWD INTO FA.

.CHI...NONE
MERZLOCK
Hazardous weather outlook, Jul 20, 7:35 PM CDT, 5 hours 15 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-

HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.

A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.  THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Special weather statement, Jul 20, 7:15 PM CDT, 5 hours 35 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-
ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-
210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
715 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 774. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...COOK...DE KALB...DU PAGE...FORD...GRUNDY...IROQUOIS...
KANE...KANKAKEE...KENDALL...LAKE...LA SALLE...LEE...LIVINGSTON...
MCHENRY...OGLE...WILL...WINNEBAGO...

THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO...
DE KALB...DIXON...GIBSON CITY...JOLIET...KANKAKEE...LA SALLE...
MORRIS...NAPERVILLE...OREGON...PONTIAC...ROCKFORD...WATSEKA...
WAUKEGAN...WOODSTOCK...YORKVILLE...
Local storm report, Jul 20, 10:39 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1039 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1034 PM    KANKAKEE                  IL   1.75 INCH HAIL
07/20/03   KANKAKEE
Local storm report, Jul 20, 10:43 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1043 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    LONG GROVE                IL   .75 INCH HAIL
07/20/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 11:04 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1104 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    PALATINE                  IL   1 INCH HAIL
07/20/03   COOK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 20, 11:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1127 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    ARLINGTON HGTS            IL   .75 INCH HAIL
07/20/03   COOK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1052 PM    DES PLAINES               IL   .75 INCH HAIL
07/20/03   COOK                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 11:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1144 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    LINCOLNWOOD               IL   .75 INCH HAIL
07/20/03   COOK                           LINCOLN AVE. COVERED
                                          LIGHTLY WITH PENNY SIZE
                                          HAIL FOR 10 MIN.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:12 PM CDTSpecial Marine WarningLOT93 min
Jul 20, 10:12 PM CDTSpecial Marine WarningLOT93 min
Jul 20, 10:12 PM CDTSpecial Marine WarningLOT93 min
Jul 20, 10:17 PM CDTSevere Thunderstorm WarningLOTKankakee58 min
Jul 20, 10:50 PM CDTSevere Thunderstorm WarningLOTCook25 min
Jul 20, 11:49 PM CDTSpecial Marine WarningLOT86 min
Jul 20, 11:49 PM CDTSpecial Marine WarningLOT86 min
Jul 21, 1:21 AM CDTSevere Thunderstorm WarningLOTLee54 min
Jul 21, 1:47 AM CDTSevere Thunderstorm WarningLOTDeKalb43 min
Jul 21, 2:08 AM CDTSevere Thunderstorm WarningLOTKendall, LaSalle32 min
Jul 21, 2:16 AM CDTSevere Thunderstorm WarningLOTFord, Livingston44 min
Jul 21, 2:26 AM CDTSevere Thunderstorm WarningLOTWill64 min
Jul 21, 2:45 AM CDTFlash Flood WarningLOTCook, Will3 hr
Jul 21, 2:53 AM CDTSevere Thunderstorm WarningLOTIroquois37 min
Jul 20, 11:03 PM CDTSevere Thunderstorm WarningLOTJasper42 min
Jul 20, 11:37 PM CDTSevere Thunderstorm WarningLOTNewton38 min
Jul 21, 5:37 AM CDTFlash Flood WarningLOTJasper, Lake, Newton, Porter113 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.